Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS New York, NY

May 10, 2000Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 10, 2000, 11:27 AM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 11:27 AM EDT (15:27 UTC)
Expired
May 10, 2000, 12:00 PM EDT
In force
33 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 101529
SVRNYC
CTC007-011-101600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1127 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...
  NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL NOON EDT...

* AT 1127 AM EDT A SEVERE THUNDERSTORM WAS LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF DURHAM TO 6 MILES WEST OF
  CENTRAL WATERFORD TO 12 MILES SOUTHEAST OF STONINGTON...MOVING
  NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  CHESTER CENTER...STONINGTON AROUND 1135 AM EDT...
  MYSTIC AROUND 1140 AM EDT...
  DURHAM AROUND 1145 AM EDT...
  EAST HADDAM AROUND 1150 AM EDT...
  SALEM AROUND 1155 AM EDT...
  COLCHESTER...EAST HAMPTON...LAKE POCOTOPAUG AROUND NOON EDT...

HAIL TO THE SIZE OF NICKLES CAN BE EXPECTED IN THE WARNED AREA.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEYR
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:50 AM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 10, 5:50 AM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
550 AM EDT WED MAY 10 2000

CNVCTN SEEMS TO HAVE ENDD FOR ERLY THIS MRNG. CAN CONCENTRATE ON
FCST NOW. SAGG BCKDR CDFNT WL MV S OF LI THIS MRNG...KEEPG CT/LI IN
A COOL E TO NE FLO. ISP SHUD BE ARND 10 DEGREES COOLR THN EWR FOR
AFTN MAX TEMP TDY. 00Z 36 KM MM5 SHOWG PCPN NYC W AND N ARND 16Z. IT
WL TAKE A COUPLE OF HRS AS THE LO OVR WRN NY ORGANIZES AND BEGINS
MOVG WELL DEFIND TROF...CDFNT...THRU LT IN THE DAY. THINKG SHWRS
TAPER OFF AND END 06Z TO 08Z TNT. THINKG EVERYONE GETS A SHOT OF
PCPN INCLDG TSTMS AS CDFNT GOES THRU...21Z TO 04Z ACRS THE RGN. WL
GO WITH LIKELY POPS TDY AND CHC POPS TIL ARND 06Z TNT. CUD SCT OUT
BY 12Z THU. THU W WND GOES OVR TO NW AND INCRS...BUT IT LUKS LIKE
GRADIENT WKNS AFT 22Z OR SO. WRKZFP AVBL SHORTLY. ZFP WIBIS BTW 0415
AND 0430. CWF WL GO OUT ON TIME...0330.

.OKX...SCA FOR SEAS OVR OCEAN WTRS ONLY (ANZ355-353-350).

In the hours before

Local storm report, May 10, 9:23 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
920 AM EDT TUE MAY 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
1
0830 AM                              NY   .88 INCH HAIL
05/10/00   ORANGE

0850 AM    MONTGOMERY                NY   .75 INCH HAIL
05/10/00   ORANGE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:46 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min
May 9, 11:40 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region50 min
May 10, 12:14 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region31 min
May 10, 7:32 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region28 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.